Alert archive / California / Gale Watches in 2017

Gale Watch 7, NWS San Francisco Bay Area, CA

April 5, 2017

NWS San Francisco Bay Area, CA issued this gale watch at Apr 5, 2017, 2:44 AM PDT. It took effect at Apr 6, 2017, 9:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 5, 2017, 2:44 AM PDT (09:44 UTC)
In effect from
Apr 6, 2017, 9:00 PM PDT
Expired
Apr 6, 2017, 2:35 AM PDT
In force
Issued by
NWS San Francisco Bay Area, CA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this gale watch went out at Apr 4, 10:30 PM PDT, 4 hours 14 minutes earlier.

Area forecast discussion, Apr 4, 10:30 PM PDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1030 PM PDT Tue Apr 4 2017

...A strong winter-like storm will produce widespread moderate to
heavy rain as well as strong and gusty winds across the Bay Area
and north Central Coast Thursday night into Friday...

.SYNOPSIS...Dry and seasonably mild conditions will continue into
Wednesday. Unsettled weather conditions return late in the week
with moderate to heavy rainfall and strong winds Thursday night
into Friday morning as a strong warm frontal system pushes inland.
A fast moving cold front will follow Friday evening. Showers and wind
may potentially persist Saturday, but they should be gradually winding
down by Saturday night. Drier weather returns later Saturday into early
next week.

&&

.DISCUSSION...as of 9:20 PM PDT Tuesday...Dry and seasonably mild
weather persists tonight into Thursday. The focus then turns to a
strong winter-like storm with a sub-tropical tap further complicated
by a series of fronts that enters our horizon later this week.

A strong warm front first arrives later Thursday night into Friday
morning followed by a fast moving cold front Friday evening. In
between these specific frontal passages there may be increasingly
complex and additional frontal development associated with strong
zonal flow aloft that may tend to stall or slow the forward motion
of developing rain bands. On the synoptic scale the primary low
center is forecast to deepen and pass nearby 40N/130W Thursday
evening continuing its motion NE toward the Pacific Northwest
Friday. This low will sweep a strong warm front eastward across
the forecast area Thursday evening and night. Instability parameters
suggest convection with this front is also probable. In terms of
wind the NAM/WRF model forecasts upwards of 60-70 knots SW wind at
925 mb and 70-80 knots SW wind at 850 mb from 11 pm Thursday to 4
am Friday time-frame with this front; unusually strong for April
given all KOAK soundings in April's climatology peak between 40
and 45 knots at these pressure levels. It's early for a high wind
watch, but within 36 hours of event we need to consider outlining
a high wind warning, especially if subsequent model output
continues to advertise these strong winds. Vertical mixing,
momentum transfer will likely be at a maximum since antecedent
conditions are not expected to be conducive to strong lower level
inversions; an absence of inversions allows for more effective
mixing and momentum transfer. To add to this, it's not like the
classic set-up we can see in the winter months when much colder
and stable air thoroughly flows in from the NW preceding the
arrival of another eastern Pacific warm front.

The 250 mb jet stream over the Central Pacific fueling this developing
low will eventually be on the decline, however, it's starting from such
a strong stance initially (with westerly winds near 200 knots/230 mph)
global models agree this will spin up a strong eastern Pacific spring
storm.

From our hazardous weather outlook:

* Moderate to occasionally heavy rainfall at times especially for
  the North Bay, Santa Cruz Mountains, Big Sur Coast. Rises on
  small rivers and streams are expected. Hydrological issues will
  likely include but may not be limited to urban and small stream
  flooding. The Global Forecast System (GFS) is predicting a
  pocket of very heavy rain over the highest peaks of the Big Sur
  Coast of Monterey county Friday where rainfall accumulations may
  be near 10 inches.

* Rainfall amounts by Saturday will range from 2 to 4 inches for
  the North Bay and Santa Cruz Mountains with generally 3/4" to 1
  3/4" in the valleys. Rainfall totals may be near 10 inches over
  the Big Sur Coast Friday.

* Strong and gusty winds will accompany the warm front late
  Thursday night into Friday morning. A high wind warning may be
  needed.

Persons with outdoor plans or those in flood-prone locations should
pay very close attention to the forecast.

Showers and wind are forecast to diminish through the day Saturday
followed by drier weather through early next week. Another frontal
system may bring us rain Wednesday of next week, however there's
not the greatest agreement in the medium range models thus it's low
confidence at this time.

&&

.AVIATION...as of 10:30 pm PDT Tuesday for 06Z TAFs. High clouds
continue to stream over central California late Tuesday evening.
Winds have gradually subsided after sunset and are expected to
increase again by Wednesday afternoon out of the west to
northwest. VFR conditions are expected at most terminals for the
current TAF period with moderate confidence.

Vicinity of KSFO...VFR conditions expected. There could be some
few to scattered low clouds on Tuesday morning, otherwise just
expect scattered to overcast high clouds with little impact
through the day on Wednesday. Winds will increase again by
Wednesday afternoon.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...VFR conditions this evening with high
clouds. There is potential for IFR visibility and ceilings on
Wednesday morning at KMRY. Confidence remains low at this point
for low ceiling/fog impacts.

&&

.MARINE...as of 10:18 PM PDT Tuesday...Generally light winds and
seas are present across the central California coastal waters
this evening. Heading into the second half of the week toward the
weekend, a potent storm system will move through the region that
will cause conditions to deteriorate rapidly. This system will
produce strong winds that, along with an increasing westerly
swell, will create hazardous conditions by Friday.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...None.

PUBLIC FORECAST: Canepa
AVIATION: Rowe
MARINE: Anna/Rowe

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, twitter, and youtube at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea
Hazardous weather outlook, Apr 4, 7:44 PM PDT, 7 hours before
Hazardous Weather Outlook
National Weather Service San Francisco CA
744 PM PDT Tue Apr 4 2017

CAZ006-505>513-516>518-528>530-060500-
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
744 PM PDT Tue Apr 4 2017

This Hazardous Weather Outlook is for portions of western
California.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected Wednesday and most of Thursday.
However, a winter-like storm will bring rain as well as anomalously
strong and gusty winds for April later Thursday evening into Friday
morning. A warm front over the eastern Pacific will go through
Thursday night into Friday morning followed by a strong and quickly
moving cold front Friday evening. The following issues can be
expected:

* Moderate to occasionally heavy rainfall at times especially for
  the North Bay, Santa Cruz Mountains, Big Sur Coast. Rises on
  small rivers and streams are expected. Hydrological issues will
  likely include but may not be limited to urban and small stream
  flooding. The Global Forecast System (GFS) is predicting a
  pocket of very heavy rain over the highest peaks of the Big Sur
  Coast of Monterey county Friday where rainfall accumulations may
  be near 10 inches.

* Rainfall amounts by Saturday will range from 2 to 4 inches for
  the North Bay and Santa Cruz Mountains with generally 3/4" to 1
  3/4" in the valleys. Rainfall totals may be near 10 inches over
  the Big Sur Coast Friday.

* Strong and gusty winds will accompany the warm front late
  Thursday night into Friday morning. A high wind warning may be
  needed.

Persons with outdoor plans or those in flood-prone locations should
pay very close attention to the forecast.

Showers and wind are forecast to diminish through the day Saturday
followed by drier weather through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed at this time. However, given
this storm has the potential to be nearly as strong as storms we've
seen over this winter please stay tuned to the latest updates including
the possible issuance of watches, warnings or advisories.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 2:44 AM PDTSmall Craft AdvisoryMTR4 days
Apr 5, 4:40 AM PDTHigh Wind WatchMTRMarin, Monterey, San Benito, San Mateo, Santa Clara, Santa Cruz and 1 more23 hr

Nearby

Gale Watches in California, 2017Every gale watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.